Press enter to see results or esc to cancel.

ITP, Parkinsons, Levodopa

A friend in her late fifties developed Parkinson’s type symptoms; bradykinesia, rest tremor, forward falls, speech difficulties, some twelve months ago. The disease progressed rapidly to the point she is no longer able to work. Difficulties in accessing good neurological services mean that she has not yet had a full diagnostic review.

Her GP prescribed Levodopa, which even though it has been in use for forty years is still the treatment of choice for Parkinson’s. A positive response to Levodopa was supportive of the diagnosis of Parkinson’s.

She had a splenectomy in her early teens as a treatment for ITP (Idiopathic thrombocytopenic purpura), and had been symptom-free since that time. Shortly after commencing Levodopa, she began to notice a recurrence of symptoms of thrombocytopenia including spontaneous skin bruises and petechiae.

There have been multiple reports of the spontaneous development of thrombocytopenia in patients treated with Levodopa, but these have not been common, and tend to occur after an extended period of treatment.

As at June 2019, no research has been conducted on the possibility of increased risk of recurrence of thrombocytopenia symptoms for patients with ITP following treatment with Levodopa.

Thrombocytopenia is not trivial. Although symptoms are most commonly spontaneous bruising and petechiae, there is also increased risk of internal bleeding and cerebral haemorrhage.

Pending research, practitioners treating patients with Parkinson who have a history of ITP should consult with a haematologist prior to prescribing Levodopa. If Levodopa is appropriate, they may wish to consider prescribing in conjunction with Prednisone to reduce the risk of recurrence of symptoms of thrombocytopenia.

Keywords: ITP, idiopathic thrombocytopenic purpura, thrombocytopenia, parkinsons, parkinson’s, levodopa, prednisone, levadopa, dopamine, dopamine agonists